I have seen the tragedy of prescription drug abuse

I have seen the tragedy of prescription drug abuseA guest column by the American Society of Anesthesiologists, exclusive to KevinMD.com.

To say prescription drug abuse is one of the biggest drug problems in the United States today is clearly an understatement. The Partnership at Drug-Free America cites every day more than 2,000 kids use a prescription drug to get high for the first time. While it’s true a variety of prescribed medications are abused, most overdoses from prescription drugs are caused by opioids, a type of pain reliever. The majority of people who misuse opioids were not prescribed the medication, but obtained it from someone else.

Be smart

As an anesthesiologist and pain specialist, I treat patients suffering from pain nearly every day. Prior to prescribing necessary and appropriate prescription drugs, I make it my first priority to educate my patients on the dangers of abusing prescription and over-the-counter medication. Educating parents and patients can be a first step in helping to prevent prescription drug abuse. We can all play a critical role in putting an end to this deadly epidemic.

I strongly encourage parents to have an open dialogue with their children about the dangers of abusing prescription and over-the-counter medicine.

In addition, adults must be responsible for properly and safely storing and disposing of any unused or expired medication. Follow instructions about disposal on the medication label. Also, look for take-back programs, where you can lawfully dispose of your medications. If there are no instructions on the label about disposal or drug take-back programs in your community, you can mix the medication with an undesirable substance, like kitty litter or coffee grounds, and throw them out in the trash.

Recognize the signs

While our primary goal is prevention, parents and patients should also be familiar with the signs and symptoms of overdose. These include:

  • Slow, shallow, erratic, or stopped breathing
  • Choking sounds, or a snore-like gurgling noise
  • Fingernails and lips have turned blue or purplish black in color, or skin is clammy
  • The person is awake but unable to talk, or has lost consciousness

If any of the above signs or symptoms are present, please dial *911 immediately.

Take action

I have seen firsthand the tragedy of prescription drug abuse. When prescribing pain medicine, I urge physicians to take the time to speak with patients and their parents or loved ones about the risks of misusing drugs, as well as the signs and symptoms of overdose.  It is vital that patients and parents lead by example.

Each of us must do our part to help put medicine abuse to rest. It starts with education.

For more information on pain medicine, please visit the American Society of Anesthesiologists’ patient website, Lifeline to Modern Medicine.

John F. Dombrowski is on the Board of Directors of the American Society of Anesthesiologists

View 2 Comments >

Most Popular